Thunderstorm Wind, Montgomery
- When
- July 9, 4:55 AM CST
- Where
- Montgomery County, 0.69 mi N of Indepdence Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.160, -95.780
A complex of storms moved south during the early morning hours of July 9th, 2020. Sporadic wind reports occurred in southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A complex of storms moved south during the early morning hours of July 9th, 2020. Sporadic wind reports occurred in southeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 9, 1:53 AM CST, 3 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 253 AM CDT Thu Jul 9 2020 .SHORT TERM...(Today through Saturday night) Issued at 250 AM CDT Thu Jul 9 2020 Today-tonight: MCS continue to race across forecast area at this time. Thinking combo of outflow and clouds may cut into temperatures, especially in southeast KS. Several models linger/develop precipitation on back edge of MCS later this morning, while some fester or redevelop storms this afternoon in southeast KS. The latter seems more likely if MCV develops, but less likely if MCS remains forward propagating. Temperatures in far west are considerably less certain. Will continue to carry small pops in far southeast KS late this afternoon mainly due to uncertainty. Tonight: Question tonight is whether storms develop as low level jet overruns as outflow boundary, another MCS rolls in from the northwest, or both. Have continue small pops through the evening across the south for the former, but confidence is not particularly high. Thinking better chance is later, but not confident about coverage. Friday-Friday night: Appears to be second verse with questions about post MCS clouds and the effect on afternoon temperatures. Went near median of model spread for highs. Saturday: Temperatures should warm a bit on Saturday, with chance for another nocturnal MCS Saturday night that would clip far northeast edge of forecast area. -Howerton .LONG TERM...(Sunday through Wednesday) Issued at 250 AM CDT Thu Jul 9 2020 Appears that upper ridge will be the predominate player during this period, with only small chances for nocturnal storms potentially clipping parts of the area. Temperatures will likely increase during this period. -Howerton && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1208 AM CDT Thu Jul 9 2020 A line of storms will race southeast across northern Kansas into eastern Kansas overnight. This will cause outflow winds to surge southward with gusty north winds. The storms will have the best chance of affecting SLN and CNU sites. Meanwhile the winds will gradually switch to the east then southeast behind the departing storms Thursday morning. VFR conditions are expected in the wake of the morning storms in southeast Kansas. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 90 73 94 76 / 40 30 10 10 Hutchinson 89 71 93 74 / 20 30 10 10 Newton 88 71 92 75 / 40 30 10 10 ElDorado 88 70 90 74 / 80 30 10 10 Winfield-KWLD 90 71 94 76 / 40 50 10 0 Russell 88 69 93 72 / 10 20 0 10 Great Bend 90 70 93 72 / 10 20 0 10 Salina 90 70 94 75 / 40 20 10 10 McPherson 88 71 93 73 / 30 20 10 10 Coffeyville 85 71 92 76 / 80 50 10 10 Chanute 85 70 91 74 / 90 30 10 10 Iola 86 69 91 74 / 90 20 10 10 Parsons-KPPF 84 70 92 76 / 80 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...PJH LONG TERM...PJH AVIATION...CDJ
Hazardous Weather Outlook National Weather Service Wichita KS 348 AM CDT Thu Jul 9 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-100900- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 348 AM CDT Thu Jul 9 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms will continue to move southeast across the Flint Hills and into southeast Kansas early this morning. The main threats are 50 to 60 mph winds and heavy rain that could cause localized flooding. There is a chance of storms redeveloping this afternoon or more likely this evening roughly south of highway 400. If these storms develop, some may be strong or severe. Storms are also possible later tonight in central Kansas as storms move in from Nebraska. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat indices of 100 to 105 are possible Friday across south central Kansas and 100 to 108 area wide on Saturday. Similar values are possible area wide on Monday and likely on Tuesday and Wednesday. There are small chances of thunderstorms Monday night and Tuesday night, mainly across central Kansas. .SPOTTER INFORMATION STATEMENT... There is a small chance that spotter activation might be required south of highway 400 this afternoon. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Howerton
Special Weather Statement National Weather Service Wichita KS 448 AM CDT Thu Jul 9 2020 KSZ068-091015- Harvey KS- 448 AM CDT Thu Jul 9 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Harvey County in south central Kansas... * Until 515 AM CDT. * At 445 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Bentley, or near Halstead... moving east at 30 mph. Hail up to the size of dimes...and wind gusts up to 55 mph will be possible with this storm. * Locations impacted include... Newton, Hesston, Halstead, North Newton, Sedgwick, Burrton, Whitewater, Walton and Newton Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for south central and central Kansas. LAT...LON 3791 9770 3817 9770 3818 9716 3792 9715 TIME...MOT...LOC 0948Z 257DEG 26KT 3794 9754 VAUGHAN
Special Weather Statement
National Weather Service Wichita KS
507 AM CDT Thu Jul 9 2020
KSZ033-048-049-091045-
Ellsworth KS-Lincoln KS-Saline KS-
507 AM CDT Thu Jul 9 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Ellsworth County in central Kansas...
Southern Lincoln County in central Kansas...
Saline County in central Kansas...
* Until 545 AM CDT.
* At 505 AM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall near Smolan, or 6
miles west of Salina...moving east at 40 mph.
Hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with this storm.
* Locations impacted include...
Salina, Ellsworth, Wilson, Kanopolis, Holyrood, Assaria, Gypsum,
Brookville, Smolan, Lorraine, New Cambria, Falun, Glendale,
Westfall, Salina Airport, Ellsworth Airport, Bridgeport, Kanopolis
Lake, Kanopolis State Park and Kipp.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central Kansas.
LAT...LON 3899 9793 3896 9793 3896 9738 3861 9737
3861 9792 3853 9793 3852 9848 3900 9849
TIME...MOT...LOC 1006Z 270DEG 34KT 3879 9773
VAUGHANSpecial Weather Statement
National Weather Service Wichita KS
513 AM CDT Thu Jul 9 2020
KSZ068-083-092-093-091115-
Cowley KS-Harvey KS-Sumner KS-Sedgwick KS-
513 AM CDT Thu Jul 9 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Cowley County in south central Kansas...
Harvey County in south central Kansas...
Sumner County in south central Kansas...
Sedgwick County in south central Kansas...
* Until 615 AM CDT.
* At 510 AM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall over Mulvane...
moving southeast at 40 mph.
Hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with this storm.
* Locations impacted include...
Wichita, Derby, Newton, Arkansas City, Winfield, Andover,
Haysville, Wellington, Park City, Valley Center, Bel Aire, Mulvane,
Goddard, Rose Hill, Hesston, Maize, Clearwater, Cheney, Halstead
and North Newton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central, central and southeastern Kansas.
LAT...LON 3700 9780 3773 9781 3774 9770 3817 9770
3817 9715 3748 9715 3748 9652 3701 9653
3700 9653
TIME...MOT...LOC 1012Z 290DEG 35KT 3751 9722
VAUGHANSpecial Weather Statement
National Weather Service Wichita KS
527 AM CDT Thu Jul 9 2020
KSZ069>072-094>096-098>100-091115-
Montgomery KS-Wilson KS-Butler KS-Greenwood KS-Woodson KS-Labette KS-
Chautauqua KS-Neosho KS-Elk KS-Allen KS-
527 AM CDT Thu Jul 9 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Montgomery County in southeastern Kansas...
Wilson County in southeastern Kansas...
Butler County in south central Kansas...
Southern Greenwood County in southeastern Kansas...
Woodson County in southeastern Kansas...
Labette County in southeastern Kansas...
Chautauqua County in southeastern Kansas...
Neosho County in southeastern Kansas...
Elk County in southeastern Kansas...
Allen County in southeastern Kansas...
* Until 615 AM CDT.
* At 522 AM CDT...National Weather Service Doppler radar was tracking
strong thunderstorms with locally heavy rainfall along a line
extending from Moran to near Howard to near Mcconnell Air Force
Base...and moving southeast at 35 mph.
Hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with these storms.
* Locations impacted include...
El Dorado, Andover, Parsons, Coffeyville, Independence, Augusta,
Chanute, Iola, Rose Hill, Eureka, Neodesha, Fredonia, Cherryvale,
Caney, Humboldt, Oswego, Douglass, Towanda, Yates Center and Erie.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central and southeastern Kansas.
LAT...LON 3700 9652 3748 9652 3748 9715 3792 9715
3792 9596 3805 9596 3804 9508 3700 9507
TIME...MOT...LOC 1025Z 310DEG 29KT 3789 9519 3751 9624 3762 9721
VAUGHANSpecial Weather Statement
National Weather Service Wichita KS
539 AM CDT Thu Jul 9 2020
KSZ033-048>051-091130-
Ellsworth KS-Rice KS-McPherson KS-Lincoln KS-Saline KS-
539 AM CDT Thu Jul 9 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Ellsworth County in central Kansas...
Rice County in central Kansas...
McPherson County in central Kansas...
Lincoln County in central Kansas...
Saline County in central Kansas...
* Until 630 AM CDT.
* At 537 AM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall over Geneseo, or
11 miles north of Lyons...moving east at 25 mph.
Hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with this storm.
* Locations impacted include...
Salina, Mcpherson, Lyons, Lindsborg, Ellsworth, Sterling,
Moundridge, Inman, Galva, Canton, Kanopolis, Lincoln, Marquette,
Little River, Chase, Assaria, Gypsum, Bushton, Geneseo and
Brookville.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central Kansas.
LAT...LON 3922 9793 3896 9793 3896 9737 3826 9737
3818 9738 3817 9847 3922 9823
TIME...MOT...LOC 1039Z 281DEG 24KT 3851 9815
VAUGHANSpecial Weather Statement
National Weather Service Wichita KS
554 AM CDT Thu Jul 9 2020
KSZ067-091130-
Reno KS-
554 AM CDT Thu Jul 9 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Reno County in south central Kansas...
* Until 630 AM CDT.
* At 552 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Sterling...moving east at 25
mph.
Hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with this storm.
* Locations impacted include...
Hutchinson, South Hutchinson, Buhler, Haven, Nickerson, Arlington,
Partridge, Sylvia, Plevna, Abbyville, Yoder, Willowbrook,
Hutchinson Airport and Cheney Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Kansas.
LAT...LON 3817 9847 3817 9822 3816 9822 3816 9815
3817 9814 3817 9770 3774 9770 3793 9847
TIME...MOT...LOC 1054Z 281DEG 23KT 3812 9820
VAUGHANThe Tulsa radar (KINX), 111 km away, was scanning. The volume nearest the first event began at 10:56 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
The strongest winds were brief.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911524, 911525, 911526.